Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 9, 2002, 6:31 PM EST for Davidson County, North Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 6:31 PM EST (23:31 UTC)
- Expired
- Mar 9, 2002, 6:50 PM EST
- In force
- 19 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 6:46 PM EST | Hail 0.88 | Lexington, NC | Nickel size hail was reported at the Walmart in Lexington. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 092331 SVRRAH NCC057-092350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 650 PM EST * AT 631 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS NEAR 60 MPH ARE LIKELY. * THE SEVERE THUNDERSTORM WILL BE NEAR... THOMASVILLE AT 640 PM EST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:10 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Mar 9, 1:10 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EST SAT MAR 9 2002 LINE IS LOOKING A LITTLE RAGGED AS THE GULF INFLOW WEAKENS...BUT IT IS MARGINALLY UNSTABLE ACROSS THE CWFA...ESPECIALLY IN THE EAST WHERE WEVE MANAGED MID 70S. THIS SHOULD ALLOW REDEVELOPMENT ON THIS SIDE OF THE APPALACHIANS TOWARDS EVENING AS LOW LEVEL CONVERGENCE INCREASES. THE ONGOING 50 POPS WITH POSSIBILITY OF THUNDER FIT THE BILL NICELY. DRYING REMAINS VERY ABRUPT AND CLEARING BY MORNING WITH SUNDAY HIGHS FROM 55 TO 60 ARE ON TRACK AS WELL. THE ONGOING EXTENDED IS IN GOOD SHAPE AS WELL...AS THE NEXT SYSTEM PROGGED FOR TUESDAY IS CONSIDERABLY FASTER AND EXITS BY WEDNESDAY ON THE LATEST RUNS. WOULD SIGNAL A GOOD WARMUP TOWARDS THE WEEKEND WITH NEXT CHANCE OF RAIN ON SATURDAY. WILL PROBABLY LEAVE SATURDAY CLIMAOLOGICALLY DRY FOR NOW...TIMING RAIN IN THE LATTER EXTENDED SEEMS TO BE PRETTY IFFY AS OF LATE. .RAH...NONE. MLM
In the hours before
Special weather statement, Mar 9, 3:25 PM EST, 3 hours 6 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EST SAT MAR 9 2002 ...A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND EARLY TONIGHT... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR THE EVENING HOURS AFTER 6 PM. .SYNOPTIC PATTERN... AN ADVANCING COLD FRONT WILL CROSS THE MOUNTAINS OF NORTH CAROLINA THIS AFTERNOON AND MOVE INTO CENTRAL NORTH CAROLINA LATER TODAY. THE LEADING EDGE OF THE ADVANCING SHOWERS MAY CONTAIN EMBEDDED THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE PRIMARY THREAT FOR ANY THUNDERSTORMS WILL BE GUSTY DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR WARNINGS. RLH
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.